Inhalants Treatment & Management

Updated: May 05, 2017
  • Author: Nicholas J Connors, MD; Chief Editor: Tarakad S Ramachandran, MBBS, MBA, MPH, FAAN, FACP, FAHA, FRCP, FRCPC, FRS, LRCP, MRCP, MRCS  more...
  • Print
Treatment

Medical Care

Appropriate medical care for the inhalant-abusing patient is dictated by the severity of injury and the setting of care. The following medical care is recommended for patients with acute intoxication.

Prehospital care

The ABCs start by securing the patient's airway, breathing, and circulation. Follow standard ACLS protocols, keeping in mind that inhalant-abuse patients may experience hallucinations and become combative. Restraints should be applied carefully, if at all, and in accordance with local policy. Sufficient personnel should assist with moving the patient to the hospital to ensure the safety of both the patient and the EMS crew. If saturated with solvent, the patient's clothing should be removed to prevent worsening intoxication and to protect EMS personnel. Supply supplemental oxygen and obtain IV access if appropriate.

Emergency department care

ED care begins by protecting the patient's airway as dictated by level of consciousness and the ability of the patient to control their airway. Intubation may be required, so have appropriate equipment and personnel available. Place the patient on supplemental oxygen. Cautiously treat bronchospasm (if present) with aerosolized beta-agonists, bearing in mind that these agents may induce arrhythmias in the inhalant-sensitized heart. If severe bronchospasm is present, systemic steroids (in doses similar to those used with acute asthma exacerbations) can be helpful.

  • Obtain intravenous access and begin cardiac monitoring. Treat hypotension with supine patient positioning and intravenous fluid boluses. Use catecholamine pressors if necessary, but remember that these agents also cause cardiac sensitization and are proarrhythmic. Severe patient agitation should be treated with benzodiazepines or haloperidol (recognizing that haloperidol may decrease underlying seizure thresholds). Remember that sudden death in these patients often involves sudden or strenuous activity; therefore, minimize patient agitation as much as possible.

  • Measure electrolytes, including potassium, calcium, and phosphorus and replete as necessary because abnormal values can exacerbate cardiac dysrhythmias and muscle weakness.

  • GI decontamination is generally not recommended.

  • Specific laboratory tests and antidotes may be indicated for the following volatiles:

    • Methylene chloride: Check carboxyhemoglobin level, use 100% nonrebreather oxygen, and consider hyperbaric oxygen. These patients require prolonged monitoring and treatment (at least 12-24 h), because the carbon monoxide level resolves more slowly than in inhaled carbon monoxide poisoning.

    • Alkyl nitrites: Check serum methemoglobin levels. For levels more than 30%, or in symptomatic patients, administer methylene blue, 1-2 mg/kg IV over 5 minutes; repeat in 30-60 minutes as necessary. Total dose should not exceed 7 mg/kg to prevent generation of methemoglobin.

    • Carbon tetrachloride: Consider hepatic injury and necrosis. Experimental evidence supports use of N -acetyl-cysteine (NAC), charcoal hemoperfusion, and hyperbaric oxygen.

    • Gasoline: Chronic gasoline sniffing formerly was associated with lead poisoning; thus, lead testing might be warranted. Gasoline sold in the United States today is generally unleaded. Check blood lead level if appropriate and treat elevated levels accordingly with chelating agents.

    • Long-term abusers should be referred for psychiatric evaluation and treatment. Although there is no proven method of inhalant abuse treatment, a case study by Shen was successful in treating inhalant abuse with lamotrigine, an anticonvulsant that inhibits the excitatory amino acid glutamate. [10]

Next:

Consultations

Consulting a toxicologist or the regional poison control center (1-800-222-1222) for any acute inhalant intoxication is appropriate and encouraged.

A cardiologist should be consulted if ventricular arrhythmias are present and persistent.

Previous